| Model Number |
APB-1.5-2-3D-ES |
| Medical Device Problem Codes |
Separation Failure (2547); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/05/2024
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that the axium coil would not detach and then detached upon removal.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the c6 with a max diameter of 2.5 mm and a 2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the surgeon performed aneurysm embolization.After the microcatheter was in place, the first spring coil was selected as apb-2-4-3d-es, and the filling was smooth.Chose apb-1.5-2-3d-es for the second ring, it could not be detached after filling in the spring coil.Repeatedly adjusting the angle of the microcatheter still failed to detach.Then it was withdrawn from the body, and the spring coil was torn off during the process of withdrawing from the body.The microcatheter was quickly removed and the coil was taken out together, ending the surgery.It was reported non-detachment occurred.The physician did not try to detach with another instant detacher.There was a manual attempt at detachment via hypotube.There was no issue with the instant detacher.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information was received stating that the cause of the non-detachment was unknown.There was no kink/damage observed to the pushwire.The catheter model and lot number was unknown and it was treated as medical waste.Two coils were implanted before and after this coil malfunctioned.
Additional Manufacturer Narrative
Additional Manufacturer Narrative
Product analysis #(b)(4): equipment used: video inspection system (m-85519) with microscope, ruler (m-83361), camera (panasonic lumix dmc-zs5) as found condition: the pushwire was returned inside of a biohazard bag and a shipping box.The implant coil was not returned.Visual inspection/damage location details: the implant coil was found to be detached from the pushwire.The shield coil found intact, but stretched.The coin was not present against the lumen stop as it was pulling back.The pusher was found broken at the distal break indicator (manual detachment location); with the release wire pulling back.The ai and coupler tubing were found missing and not returned.Testing/analysis: under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations (0.078mm @ 0.063mm; 0.090mm @ 0.127mm; 0.103mm @ 0.275mm) and found to be within specifications.The inner diameter of the lumen stop, and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00272¿ and found to be within specification.The retainer ring inner diameter (id) was measured to be 0.00459¿and found to be within specification.All other subassemblies appeared to be normal, and no other anomalies were observed.Conclusion: based on the analysis performed, the customer report of ¿premature detachment¿ was confirmed as the pushwire was returned with the implant coil already detached from the pushwire.The pushwire was found broken at the manual detachment location with the coin pulled back from the lumen stop.Pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.However, the cause for non-detachment could not be determined.Since the ai and coupler tubing were not returned; any contribution of the ai and coupler tubing to the ¿non-detachment¿ issue could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.